A Massachusetts town police chief is reminding parents the dangerous game called the “Benadryl Challenge” – a TikTok phenomenon baiting kids to consume the anti-allergy pink pill to hallucinate – didn't end.
“We urge parents to talk to their students about these dangerous trends and the implications of these types of actions,” Arlington Police Chief Juliann Flaherty said.
“Short-lived fame on social media is not worth the potentially harmful impacts that these trends could have.”
The “Benadryl Challenge” gained traction after videos posted on the social media application TikTok daring people as part of a larger fad of "devious licks."
The "licks" are usually showing off an instance of vandalism or thievery to gain approving likes from viewers.
It drew national concern last year to force the Food and Drug Administration (FDA) to acknowledge how “teenagers [were] ending up in emergency rooms or dying” after trying to swallow an excessive amount of the over-the-counter antihistamine, whose longer name is diphenhydramine.
Ingesting too much Benadryl can lead to “serious heart problems, seizures, coma, or even death,” the FDA confirmed.
The amount of Benadryl that can potentially cause someone to experience a hallucination to enough to be fatal is very close.
“The dose that can cause hallucination is very close to the dose that can cause something potentially fatal,” Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information.
He continued: "Large doses of Benadryl (Diphenhydramine) can cause seizures and, particularly, problems with the heart," he added.
"The heart tends to go out of rhythm and not pump blood effectively."
And Robert Weber, of the Ohio State University Wexner Medical Center administration for pharmacy services agreed.
"Taking too much Benadryl," he said "is just not a good idea."
TikTok preaches safety in its Community Guidelines and adds that the platform will police questionable content.
“Our algorithms are designed with trust and safety in mind,” it reads.
“For some content – such as spam, videos under review, or videos that could be considered upsetting or depict things that may be shocking to a general audience – we may reduce discoverability, including by redirecting search results or limiting distribution in the For You feed.”
The Sun reached out to TikTok and Arlington Police Department for comment.
The police department was unable to offer much beyond news reports.
And as of publication, TikTok hasn't responded.
‘DON’T LET IT TAKE MORE KIDS'
Last August, 15-year-old Chloe Phillips from Oklahoma overdosed on antihistamines as part of the online fad.
The great aunt of the Blanchard High School sophomore reflected back on how her niece was "a happy and smart young lady" who had "all kinds of plans for her future".
"This needs to stop taking our kids or putting them in the hospital," Leasure wrote on Facebook, referring to the "Benadryl Challenge."
"Don't let it take any more kids.
"I don't want to see any families go through what we are going through right now. Don't ever say this can't happen to you.
"Kids are like, 'The other person was okay, so I'll be okay.'
"Try to always know what your kids are doing or taking."
In May, three Texas teenagers were hospitalized after they took excessive doses of Benadryl as part of the “Challenge.”
One of the teenagers from Fort Worth, a 14-year-old known by her first name “Rebekah” took several Benadryl tablets in overnight on Remembrance Day.
“It was scary. She had broken sentences, hallucinations. Her resting heart rate was 199,” Rebekah’s mom said.
“We took her to the local emergency room and they decided to transport her to Cook Children’s. “
Rebekah’s heart rate managed to normalize.
THREE TEENS IN ONE WEEK
Cook Children’s Health Care System in Fort Worth soon released a warning in a news release confirming taking too much Benadryl can be “dangerous.”
“Each of these patients said they got the idea from videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more of the allergy pills,” the release reads.
“What struck me was that we had three teens come in for the same thing in one week,” hospital nurse practitioner, Amber Jewison, said in the release.
“None of these patients were trying to harm themselves.
“They all said they saw videos on TikTok and were curious to try it.”
We pay for your stories!
Do you have a story for The US Sun team?
Email us at [email protected] or call 212 416 4552.
Like us on Facebook at www.facebook.com/TheSunUS and follow us from our main Twitter account at @TheSunUS
Source: Read Full Article